New York, 2009Tornado in New York, July 25, 2009
July 25, 2009 · NWS BUF · 1 event in 1 county or zone
The thunderstorm that produced a tornado in Genesee county earlier continued to move northeast across the region during the late afternoon hours and spawned another tornado in the village of Hilton in Monroe county. Initial touchdown occurred at 555 PM EDT on the southern edge of the village, just west of Hilton Parma Road and continued in a northeast direction for approximately a mile and a half.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The thunderstorm that produced a tornado in Genesee county earlier continued to move northeast across the region during the late afternoon hours and spawned another tornado in the village of Hilton in Monroe county. Initial touchdown occurred at 555 PM EDT on the southern edge of the village, just west of Hilton Parma Road and continued in a northeast direction for approximately a mile and a half. The damage from this tornado was primarily tree damage and broken outdoor furniture, although one home on Hillside Drive did sustain minor structural damage. The tornado was rated an EF0 with wind speeds peaking around 75 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 25, 2:16 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 25, 2:16 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
316 PM EDT SAT JUL 25 2009
.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL TRACK NORTHEAST INTO
ONTARIO AND PUSH A COLD FRONT INTO THE AREA TONIGHT...WHICH WILL BE
ACCOMPANIED BY SOME SHOWERS AND THUNDERSTORMS. A CHANCE OF SHOWERS
AND THUNDERSTORMS WILL THEN LINGER ACROSS THE AREA ON SUNDAY AS THE
FRONT CONTINUES TO PUSH SLOWLY TO THE EAST...THEN CONDITIONS WILL
BECOME SOMEWHAT LESS UNSETTLED FOR MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
3 PM UPDATE...CONVECTION BEGINNING TO FIRE IN SEVERAL AREAS AT MID
AFTERNOON...ALONG SOUTHERN AND EASTERN EDGE OF REMNANTS OF EARLIER
BOOKEND VORTEX ASSOCIATED WITH DYING MCV WHICH HAS WORKED UP INTO
SOUTHERN ONTARIO JUST TO OUR WEST...AND MORE IMPRESSIVELY OVER
WESTERN PA AHEAD OF A WIND SHIFT BOUNDARY WHICH EXTENDED FROM CHAUT
CO NY TO EASTERN OHIO AT 19Z. OVERALL...THERE WILL AN AXIS ABOUT 40
MILES WIDE WHICH WILL SEE RAPID DEVELOPMENT AS IT DRIFTS EAST
DURING THE REST OF AFTERNOON AND EARLY THIS EVENING. THIS AXIS
SHOULD CLEAR BUF/IAG BY 5 PM AND CENTER ON GENESEE VALLEY AROUND 22Z
AND MOVE OFF TO OUR ERN LK ONTARIO COUNTIES AROUND MID EVENING.
BEGINNING TO THINK THIS MAY BE OUR ONLY CONCERN FOR ANY SEVERE WX.
ALSO KEEPING AN EYE ON A NARROW LINE OF CONVECTION WHICH WAS ALONG
THE COLD FRONT IN SE MICH NEAR DETROIT. IT DOES APPEAR THAT THE
CLOUDS FROM THE EARLIER MCV HAVE DIMINISHED THE INSTABILITY AND
REDUCED THE THREAT OF SVR WX THIS FAR NORTH...BUT WILL STILL NEED TO
MONITOR SITUATION THROUGH 02Z OR SO AS MAX LL JET TRAVERSES AREA AND
JUST TO SOUTH.
WILL THEREFORE PLAY AN INCREASE IN POPS FOR NEXT 6 HOURS FROM WEST
TO EAST AS THE AXIS OF MAXIMUM INSTABILITY MOVES ACROSS THE
AREA...LOWER THEM A BIT EARLY THIS EVE...THEN RAMP UP TO A BRIEF
PERIOD OF LIKELY POPS TO ACCOUNT FOR ANYTHING THAT MAKES IT EAST
FROM MICHIGAN...ALTHOUGH THIS IS NOT A CERTAINTY BY ANY MEANS.
MORE CONFIDENT ABOUT THE PERIOD OVERNIGHT INTO SUNDAY AS
BOUNDARY/FRONT SHOULD BE EAST OF OUR CWA BY 12Z SUNDAY. WILL LOWER
POPS AFT MIDNIGHT WEST AND TWD DAYBREAK EAST...WILL HOLD OFF ON FOG
IN THE GRIDS DUE TO LINGERING CLOUD BUT WILL BE AN ISSUE IF IT
CLEARS.
SUNDAY LOOKS SIMILAR TO FRIDAY...WITH A CYCLONIC FLOW AROUND THE
SEMI-PERMANENT UPPER LOW WHICH WILL LIE ACROSS THE UPPER LAKES. IT
WILL BE DRIER BUT STILL SOME DECENT INSTABILITY DURING THE
AFTERNOON. WITH CAPES OF 500-1000J/KG. LAKE SHADOWS SHOULD COME
INTO PLAY...WITH BEST CHC OF SHOWERS ALONG LK BREEZE BOUNDARIES
(NIAG PENIN/S AND E OF BUF AND ROC) AND LOWEST CHC IN SHADOWS IMMED
BUF/ART AREAS. NOT A BAD DAY. 850 MB TEMPS OF 12-13C SUPPORT
75-80...COOLEST DOWNWIND OF THE LAKES. WILL LEAN MORE TWD LOWER MET
POPS...20 IN SHADOWS TO 40 INLAND.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
ALL OF SUNDAY AFTERNOONS CONVECTION SHOULD DIE OUT FAIRLY
QUICKLY WITH THE DEPARTURE OF THE LINGERING FRONT AND THE LOSS OF
DAYTIME HEATING SUNDAY EVENING...WITH A GENERALLY DRY PERIOD
EXPECTED FOR THE REMAINDER OF SUNDAY NIGHT AND MONDAY MORNING AS
WEAK RIDGING BUILDS OVERHEAD.
DURING MONDAY AFTERNOON...ANOTHER SHORTWAVE IS EXPECTED TO TRACK
ACROSS NEW YORK STATE. WITH A GOOD AMOUNT OF DIURNAL HEATING
EXPECTED AND STILL-COOL TEMPERATURES LINGERING ALOFT...ENOUGH
INSTABILITY SHOULD BE PRESENT FOR THIS SHORTWAVE TO KICK OFF SOME
MORE SCATTERED CONVECTION...THOUGH THIS SHOULD BE LESS WIDESPREAD
THAN THAT SEEN OVER THE PRECEDING FEW DAYS. AS SUCH...WILL CONTINUE
TO COVER THE CONVECTIVE POTENTIAL WITH LOW CHANCE POPS FOR MONDAY
AFTERNOON...WITH THE ACTIVITY THEN DYING OUT FAIRLY QUICKLY ONCE
AGAIN MONDAY EVENING WITH THE LOSS OF HEATING.
AT THIS POINT...TUESDAY LOOKS TO BE A PRETTY DECENT AND GENERALLY
DRY DAY...WITH THE HEIGHTS ALOFT ON A SLOW RISE AND THE AREA
SITUATED UNDER SURFACE WEAK RIDGING BETWEEN A LOW OFF THE EAST COAST
AND THE NEXT FRONTAL BOUNDARY DROPPING SOUTHEAST ACROSS THE WESTERN
AND CENTRAL GREAT LAKES. WILL KEEP POPS FOR THIS PERIOD CONFINED TO
THE SLIGHT CHANCE RANGE OR LESS...AND INDICATE WIDESPREAD TEMPS IN
THE LOW-MID 80S GIVEN 850 MB TEMPS CLIMBING INTO THE +14C TO +16C
RANGE...FOR ONCE A TYPICAL LATE JULY DAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DURING THIS PERIOD...THE PERSISTENT UPPER LOW OVER THE GREAT LAKES
REGION IS EXPECTED TO RETROGRADE A LITTLE BIT FURTHER TO THE WEST IN
RESPONSE TO A BUILDING RIDGE OVER THE EASTERN PACIFIC...WITH THE
MEAN POSITION OF THE UPPER TROUGH AXIS MIGRATING FROM THE CENTRAL
LAKES TO THE WESTERN LAKES/UPPER MIDWEST. THIS WILL ALLOW FOR
GRADUAL HEIGHT RISES OVER OUR AREA AS THE WESTERN ATLANTIC
SUBTROPICAL RIDGE SLOWLY BUILDS FURTHER WESTWARD IN RESPONSE TO THE
RETROGRADING LOW...WITH THE UPPER LEVEL FLOW TENDING MORE THEN
SOUTHWESTERLY WITH TIME. AS A RESULT...TEMPERATURES DURING THIS
PERIOD SHOULD BE CLOSE TO OR EVEN A LITTLE ABOVE NORMAL MIDSUMMER
LEVELS.
AS FOR RAIN CHANCES...THE RELATIVELY QUIET CONDITIONS AT THE END OF
THE SHORT TERM PERIOD SHOULD QUICKLY BECOME MUCH MORE UNSETTLED FOR
WEDNESDAY AND WEDNESDAY NIGHT AS A WEAKENING FRONTAL BOUNDARY SLIDES
SOUTH INTO OUR REGION...THEN EITHER SLOWS MARKEDLY OR BECOMES
STATIONARY AS ONE OR MORE SHORTWAVE TROUGHS WORK THROUGH IN THE
SOUTHWESTERLY FLOW ALOFT...AND THEIR ATTENDANT SURFACE FEATURES
RIPPLE NORTHEAST ALONG THE SLOW-MOVING FRONTAL BOUNDARY. LATTER
PORTIONS OF THE PERIOD SHOULD THEN FEATURE A GRADUAL RETURN TO DRIER
CONDITIONS AS A WEAK SURFACE RIDGE BUILDS ACROSS THE GREAT LAKES AND
NORTHEAST...AND SLOWLY SHUNTS THE SURFACE BOUNDARY FARTHER TO THE
SOUTH.
GIVEN THE RATHER WET-LOOKING SYNOPTIC PATTERN EXPECTED FOR
MIDWEEK...AND CONTINUED GOOD RUN-TO-RUN AND MODEL-TO-MODEL
CONSISTENCY IN SHOWING THIS PATTERN...HAVE RAISED POPS TO THE LIKELY
RANGE FOR BOTH WEDNESDAY AND WEDNESDAY NIGHT. THEREAFTER...HAVE
INDICATED POPS SLOWLY LOWERING THROUGH THE CHANCE RANGE AS THE
FRONT PUSHES FURTHER SOUTH DURING THE THURSDAY-FRIDAY PERIOD...WITH
GENERALLY DRY WEATHER THEN INDICATED FOR NEXT SATURDAY WITH THE
AREA UNDER THE INFLUENCE OF WEAK RIDGING.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS THIS AFTERNOON AND EVENING WILL LOWER AT TIMES TO
MVFR/IFR IN SHOWERS AND THUNDERSTORMS AS THEY PASS THROUGH. THE
BEST THREAT WOULD BE FROM 19-23Z ACROSS THE WESTERN TERMINALS AND
LATER THIS EVENING ACROSS CENTRAL NEW YORK. ANY STORMS CAN HAVE
GUSTY WINDS. LOOK FOR GENERALLY MVFR CIGS OVERNIGHT INTO SUNDAY
MORNING AFTER THE FRONTAL PASSAGE...IMPROVING TO VFR BY MIDDAY.
OUTLOOK...
SUNDAY NIGHT...MAINLY VFR.
MONDAY AND TUESDAY...MAINLY VFR.
WEDNESDAY...MVFR IN SHOWERS/THUNDERSTORMS.
&&
.MARINE...
SOUTHEAST TO SOUTH WINDS ACROSS THE LOWER GREAT LAKES WILL VEER A
BIT TO SOUTH AND SOUTHWEST TONIGHT...BEFORE TENDING ALL
SOUTHWESTERLY ON SUNDAY AND FRESHENING A BIT BEHIND A DEPARTING COLD
FRONT. AT THIS POINT...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA...THEREFORE NO ADVISORIES WILL BE ISSUED AT
THIS TIME.
THE ABOVE SAID...BOATERS SHOULD REMAIN ON ALERT FOR THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS...ESPECIALLY LATE THIS
AFTERNOON AND THIS EVENING.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...JJR
NEAR TERM...SFM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...SFM
MARINE...JJR
Hazardous weather outlook, Jul 25, 4:22 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT SAT JUL 25 2009
NYZ001>008-010>014-019>021-085-260930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
522 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE LOWER GREAT
LAKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE LOWER LAKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jul 25, 3:39 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
439 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 M0.75 INCH ERIE NY NWS EMPLOYEE
ON OFFICIAL BUF METAR OB AT 2016Z
0417 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 E1.00 INCH ERIE NY NWS EMPLOYEE
1 INCH HAIL AT BUF NWS FORECAST OFFICE
&&
SMCLAUGHLocal storm report, Jul 25, 3:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 M0.75 INCH ERIE NY NWS EMPLOYEE
ON OFFICIAL BUF METAR OB AT 2016Z
0417 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 E1.00 INCH ERIE NY NWS EMPLOYEE
1 INCH HAIL AT BUF NWS FORECAST OFFICE
0425 PM HAIL HARRIS HILL 42.98N 78.68W
07/25/2009 E0.88 INCH ERIE NY TRAINED SPOTTER
0433 PM HAIL CLARENCE CENTER 43.01N 78.63W
07/25/2009 E0.88 INCH ERIE NY TRAINED SPOTTER
&&
SMCLAUGHLocal storm report, Jul 25, 4:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
536 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 NE NORTH TONAWANDA 43.07N 78.82W
07/25/2009 NIAGARA NY NWS EMPLOYEE
TREES DOWN
0416 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 M0.75 INCH ERIE NY NWS EMPLOYEE
ON OFFICIAL BUF METAR OB AT 2016Z
0417 PM HAIL CHEEKTOWAGA 42.91N 78.75W
07/25/2009 E1.00 INCH ERIE NY NWS EMPLOYEE
1 INCH HAIL AT BUF NWS FORECAST OFFICE
0425 PM HAIL HARRIS HILL 42.98N 78.68W
07/25/2009 E0.88 INCH ERIE NY TRAINED SPOTTER
0433 PM HAIL CLARENCE CENTER 43.01N 78.63W
07/25/2009 E0.88 INCH ERIE NY TRAINED SPOTTER
0506 PM FUNNEL CLOUD 4 W BATAVIA 43.00N 78.26W
07/25/2009 GENESEE NY TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY TRAINED SPOTTER NEAR RTE 5 WEST
OF BATAVIA.
&&
SMCLAUGHTornado, Monroe
- When
- July 25, 4:55 PM EST to 5:05 PM EST
- Where
- Monroe County, 0.72 mi NE of Parma Center to 1.48 mi NW of Greece Station
- Rating
- EF0
- Path length
- 1.49 mi
- Path width
- 30 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.279, -77.792
The thunderstorm that produced a tornado in Genesee county earlier continued to move northeast across the region during the late afternoon hours and spawned another tornado in the village of Hilton in Monroe county. Initial touchdown occurred at 555 PM EDT on the southern edge of the village, just west of Hilton Parma Road and continued in a northeast direction for approximately a mile and a half. The damage from this tornado was primarily tree damage and broken outdoor furniture, although one home on Hillside Drive did sustain minor structural damage. The tornado was rated an EF0 with wind speeds peaking around 75 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2009$95,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, July 25, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191007.